Alert archive / Utah / Wind Chill Warnings in 2023
Wind Chill Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind chill warning at Jan 31, 2023, 2:19 PM MST for Cache County, Utah. It took effect at Jan 31, 2023, 7:00 PM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2023, 2:19 PM MST (21:19 UTC)
- In effect from
- Jan 31, 2023, 7:00 PM MST
- Expired
- Feb 1, 2023, 9:00 AM MST
- In force
- 14 hr
- Issued by
- NWS Salt Lake City, UT
County Cache County, UT
The radar
The Salt Lake City radar (KMTX), 78 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588 WWUS45 KSLC 312119 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 219 PM MST Tue Jan 31 2023 UTZ107-011600- /O.NEW.KSLC.WC.W.0003.230201T0200Z-230201T1600Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 219 PM MST Tue Jan 31 2023 ...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO 9 AM MST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Cache Valley/Utah Portion. * WHEN...From 7 PM this evening to 9 AM MST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
656 WWUS45 KSLC 010426 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 926 PM MST Tue Jan 31 2023 UTZ107-011230- /O.CON.KSLC.WC.W.0003.000000T0000Z-230201T1600Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 926 PM MST Tue Jan 31 2023 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST WEDNESDAY... * WHAT...Dangerously cold wind chills. Wind chills 10 to 20 below zero. * WHERE...Cache Valley/Utah Portion. * WHEN...Until 9 AM MST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
071 WWUS45 KSLC 011001 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 301 AM MST Wed Feb 1 2023 UTZ107-011600- /O.CON.KSLC.WC.W.0003.000000T0000Z-230201T1600Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 301 AM MST Wed Feb 1 2023 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills. Wind chills as low as 10 below zero. * WHERE...Cache Valley/Utah Portion. * WHEN...Until 9 AM MST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
855 WWUS45 KSLC 011550 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 850 AM MST Wed Feb 1 2023 UTZ107-011700- /O.EXP.KSLC.WC.W.0003.000000T0000Z-230201T1600Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 850 AM MST Wed Feb 1 2023 ...WIND CHILL WARNING WILL EXPIRE AT 9 AM MST THIS MORNING... Temperatures and associated wind chills have warmed above criteria, and will warm further as the day progresses. $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind chill warning went out at Jan 31, 3:57 AM MST, 10 hours 22 minutes earlier.
Area forecast discussion, Jan 31, 3:57 AM MST, 10 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
357 AM MST Tue Jan 31 2023
.SYNOPSIS...Behind an exiting storm system, high pressure will
bring dry and stable conditions to Utah and southwest Wyoming
through the remainder of the work week. The ridge will shift east
of the area Friday, bringing the return of an active pattern for
the weekend and into early next week.
&&
.SHORT TERM (Through 12Z Thursday)...Precipitation has all but
diminished this morning as a weakening trough stretches and pulls
southeast of the forecast area. Just a few showers remain over far
southeastern Utah that will end during the morning. In the wake of
the storm system a quite unseasonably cold airmass remains over
much of the area, coldest over northern Utah and southwest
Wyoming. Snow covered valleys such as the Cache and Bear River
Valleys are seeing the greatest overnight temperature drops over
clear skies with big drops also being observed over eastern Box
Elder county, the northern Wasatch Front, southwest Wyoming and
some west central and southwest Utah valleys. Wind chills in these
areas have dropped to dangerous levels and the going Wind Chill
Warning covers this threat well.
Position of the low is keeping a northerly pressure gradient over
southwest Utah this morning, with enough cold advection continuing
to produce some gusty gap winds over prone areas in Washington
county. Observations indicate that these gusts have primarily
remained below advisory criteria so have opted not to issue any
headlines. However, some isolated advisory level observations have
been observed that could have some minor travel impacts.
As the storm system continues to move out of the area today, high
pressure off the California coast will build into the Great Basin
and gradually shift east, bringing dry and stable conditions into
Thursday. Resultant warm advection will allow most locations to
steadily become less cold. However, this also means that inversion
conditions will likely develop in prone valleys such as along the
Wasatch Front, in the Cache Valley, and in the Uinta Basin. Thus,
these areas will see more limited warming (with the current high
temperature forecast likely a bit optimistic) with a resultant
decrease in air quality and visibility as pollutants become
trapped.
.LONG TERM (After 12Z Thursday)...Mean ridging will remain in
place at the beginning of the extended forecast period which will
help with the maintenance of inversion conditions for Utah's lower
lying valley areas. The axis of this ridge is anticipated to move
downstream of the area by early Friday, opening the door to a weak
trough that could potentially help bring relief to inversions. In
addition to better mixing, a period of light mountain (and
potentially valley) snowfall is possible across roughly the northern
third of Utah.
Current ensemble guidance shows notable variance in the overall
depth of the trough that will move through the area, which will
ultimately influence the areal extent of precipitation. While a
majority (78%) of ensemble members maintain above average mid-level
geopotential heights, 22% of ensembles (mostly within the EPS
family) introduce near normal mid-level heights... something closer
to zonal flow. In any case, thinking that precipitation that does
arise from the progression of this trough will be rather light in
nature. At this point, dynamics of this system look to be very
weakly forced, so thinking that terrain features will be favored for
light snowfall. There is a low end (~10-15%) probability that valley
areas from about Provo northward see some light snowfall, but
accumulations should be non-impactful. Current timing of this
potential for precipitation arrives by roughly mid-morning Friday
and ends by late morning/ early afternoon Saturday.
Following the passage of this trough, consensus amongst ensembles is
the introduction of a transitory ridge followed by another trough.
Conditions should become dry across the northern tier of the
forecast area by Saturday evening and through the overnight hours
into Sunday as this ridge crests the eastern Great Basin. The axis
of the second ridge should clear the area by early morning Sunday,
opening the door to the next trough. This next trough, progged to
move through the area late Sunday through early Tuesday, appears to
be much deeper than its predecessor... bringing a much better chance
at seeing some noteworthy precipitation area-wide. Current model
forecasts are supportive of widespread 0.25-0.5" SWE in the higher
terrain across Utah, and upwards of 0.1-0.2" for valley areas of
northern Utah. Will continue to monitor trends going forward, but
things are looking up at this current time.
&&
.AVIATION...KSLC...VFR conditions will be maintained under clear
skies through the morning, then becoming increasingly cloudy late in
the day. Very light drainage winds will revert to a light northerly
upvalley wind around 19Z, though there is a 40% chance that light
and variable winds prevail past this point.
Rest of Utah and Southwest Wyoming...VFR conditions under largely
clear skies will be maintained across a majority of the region
today. An increase in cloud cover is expected across the northern
third of the area during the afternoon, however, CIGs will remain
at, or above, 8000ft AGL. Otherwise, expect generally light terrain
driven flows for most airfields.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Chill Warning until 10 AM MST this morning for UTZ103-104-
107-109-115-122.
WY...Wind Chill Warning until 10 AM MST this morning for WYZ021.
&&
SHORT TERM...Traphagan
LONG TERM/AVIATION...Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityNearby
Wind Chill Warnings in Utah, 2023Every wind chill warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.